Cyclosporin A is associated with an acute encephalopathy including seizures and alterations in mental status, herein referred to as cyclosporin A acute encephalopathy and seizure syndrome. The clinical history, electroencephalogram (EEG), and neuroimaging findings in 19 children with cyclosporin A acute encephalopathy and seizure syndrome over a 10-year period were reviewed in order to delineate clinical characteristics, imaging features, and to determine the risk of seizure recurrence in this population. All 19 had motor seizures associated with other features of cortical and subcortical dysfunction. The acute mean cyclosporin A level was 342 microg/L, but was within the "therapeutic" range in five cases. Brain imaging by computed tomography (CT) or magnetic resonance imaging (MRI) in the acute or subacute phase revealed lesions characteristic of cyclosporin A toxicity in 14 cases. Acute EEG abnormalities were present in all and included epileptiform discharges or focal slowing. Patients were followed for a median of 49 months (1-9 years). Follow-up imaging (n = 10) showed lesion resolution or improvement in the majority while EEG (n = 10) had normalized in only three. Seizures recurred in six patients and only in those with persistent EEG or imaging abnormalities. No patient had a second episode of cyclosporin A associated neurotoxicity or seizure. It appears that a significant risk of seizure recurrence exists following cyclosporin A acute encephalopathy and seizure syndrome and primarily in those children with persistent EEG or imaging abnormalities.